Alert archive / Arizona / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

July 13, 2002Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 13, 2002, 7:31 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2002, 7:31 PM MST (02:31 UTC)
Expired
Jul 13, 2002, 8:30 PM MST
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2002-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2002-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4602 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 140231
SVRVEF
AZC015-NVC003-140330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
731 PM MST SAT JUL 13 2002

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE FOLLOWING LOCATIONS...SOUTH COVE...MEADVIEW
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...OVERTON BEACH...ECHO BAY

* UNTIL 830 PM MST(800 PM PDT)

* AT 730 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
  THUNDERSTORM WINDS MOVING NORTH AT 50 MPH INTO THE EASTERN ARM OF
  LAKE MEAD BETWEEN TEMPLE BAR AND MEADVIEW.

* THE THUNDERSTORM WINDS WILL BE...
  NEAR SOUTH COVE AT 740 PM MST
  NEAR ECHO BAY AT 755 PM PDT
  NEAR OVERTON BEACH AT 800 PM PDT

STRONG AND DAMAGING WINDS ARE LIKELY WITH THIS STORM...BUT THERE WILL
BE LITTLE RAIN. VISIBILITIES MAY BE REDUCED TO ZERO FOR A SHORT 
TIME. PEOPLE IN THE PATH OF THIS STORM SHOULD FIND SHELTER UNTIL IT
PASSES.

LAT...LON 3569 11431 3579 11380 3653 11420 3637 11456

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:52 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 13, 3:52 PM MST, 3 hours 39 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT SAT JUL 13 2002

.SYNOPSIS... A HIGH PRESSURE SYSTEM WILL REMAIN OVER THE SOUTHERN
GREAT BASIN AND THE MOJAVE DESERT THROUGH THE WEEKEND.  MOISTURE
MOVING AROUND THE HIGH COMBINED WITH DAYTIME HEATING WILL PRODUCE
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE NEXT FEW
DAYS...ESPECIALLY OVER HIGHER TERRAIN. TEMPERATURES WILL REMAIN
ABOVE NORMAL.

.DISCUSSION...WIND MAX BETWEEN 500/400 MB CONTINUES NORTHWEST OVER
THE SIERRA AND IS HELPING TO ORGANIZE AFTERNOON CONVECTION. EXPECT
DYNAMICALLY FORCED THUNDERSTORMS TO CONTINUE INTO THE EVENING OVER
THE SIERRA ZONE. ACROSS THE REST OF THE CWA SOME ISOLATED
THUNDERSTORMS HAVE STARTED TO DEVELOP. MOST OF THE ACTIVITY IS IN
NORTHERN ARIZONA AND SOME OF THAT WILL CONTINUE ON ITS EASTERLY
TRACK ACROSS THE RIVER/LAKE MEAD ZONES. HAVE ADDED PRECIP MENTION TO
FIRST PERIODS TO ACCOUNT FOR ACTIVITY. TOMORROW LOOKS PRETTY SIMILAR
TO TODAY WITH MENTION OF MAINLY MOUNTAIN ACTIVITY.

MODELS ARE IN GOOD AGREEMENT WITH THE HIGH CENTER DRIFTING NORTHEAST
OVER THE NEXT FEW DAYS. THIS COULD ALLOW FOR SOME MOISTURE TO BE
BROUGHT UP FROM TROPICAL STORM CRISTINA BEGINNING MONDAY.
HOWEVER...SOUTHWEST FLOW WILL BE IN PLACE UP TO THE 600MB LEVEL
KEEPING OUR LOWER LEVELS FAIRLY DRY. WE WILL SEE A MORE SOUTHERLY
FLOW ALOFT RESULTING IN PLENTY OF HIGH AND MID LEVEL MOISTURE...
ESPECIALLY ACROSS THE EASTERN PART OF THE CWA. WE SHOULD THEREFORE
SEE MAINLY HIGH BASED THUNDERSTORMS...BUT WITH A BETTER SHEAR
PROFILE THESE STORMS MIGHT BE A LITTLE MORE ORGANIZED THAN THE ONES
OVER THE NEXT COUPLE OF DAYS. HAVE INCLUDED ALL PARTS OF ALL ZONES
FOR MENTION OF PRECIP ON MONDAY AND TUESDAY.  A TROUGH WILL PUSH IN
FROM THE NORTHWEST AND SHOULD DRY THE SIERRA NEVADA AREA BEGINNING
WEDNESDAY...SOUTHERN AND CENTRAL NEVADA BEGINNING THUR...AND FINALLY
NORTHERN AZ BY FRIDAY.  EXTENDED MODELS ARE IN GOOD AGREEMENT WITH
THIS TRACK AND TIMING. OROW

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:42 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Jul 13, 7:03 PM MSTSevere Thunderstorm WarningVEFMohave57 min
Jul 13, 7:33 PM MSTSevere Thunderstorm WarningVEFMohave57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2002Severe Thunderstorm Warnings in Nevada, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.